Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Omaha, NE

May 29, 2000Madison County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 29, 2000, 11:03 PM CDT for Madison County, Nebraska. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 29, 2000, 11:03 PM CDT (04:03 UTC)
Expired
May 29, 2000, 11:45 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Madison County, NE

The radar

The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 11:10 PM CDTThunderstorm Wind 56 EHadar, NEThunderstorm winds estimated at 65 mph by a cooperative observer knocked down tree limbs up to one foot in diameter.
May 29, 11:21 PM CDTThunderstorm Wind 50 EUtica, NEWind damage...three inch tree limbs downed by thunderstorm winds.
May 29, 11:21 PM CDTThunderstorm Wind 61 EGoehner, NEThunderstorm wind gusts of 70 mph were reported by the public.
May 29, 11:25 PM CDTThunderstorm Wind 61 EBellwood, NEThunderstorm wind gusts estimated at 70 mph by fire and rescue squad in Bellwood.
May 29, 11:26 PM CDTThunderstorm Wind 61 EStaplehurst, NEThunderstorm wind gusts estimated at 70 mph.
May 29, 11:30 PM CDTThunderstorm WindColumbus, NEThunderstorm winds toppled signs and a few trees in Columbus.
May 29, 11:30 PM CDTThunderstorm Wind 65 EGoehner, NEThunderstorm wind gusts estimated at 75 mph.
May 29, 11:39 PM CDTThunderstorm Wind 60 EColumbus, NEThunderstorm wind gusts overturned a semi truck east of Columbus.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 9:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1110 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 300405
SVROMA
NEC023-037-119-151-159-167-300445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1103 PM CDT MON MAY 29 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN EAST CENTRAL NEBRASKA
  COLFAX COUNTY IN NORTHEAST NEBRASKA
  MADISON COUNTY IN NORTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF NORFOLK
  THIS INCLUDES THE CITY OF COLUMBUS
  STANTON COUNTY IN NORTHEAST NEBRASKA
  SALINE COUNTY IN SOUTHEAST NEBRASKA
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1145 PM CDT

* AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES EAST OF NORFOLK TO 20
  MILES SOUTH OF FRIEND...OR FROM 7 MILES EAST OF NORFOLK TO 31 MILES
  WEST OF BEATRICE...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOEHNER...RICHLAND...STANTON...TAMORA AROUND 1110 PM CDT
  CLARKSON...GARRISON...STAPLEHURST AROUND 1120 PM CDT
  DAVID CITY...DORCHESTER AROUND 1125 PM CDT
  BEE AROUND 1130 PM CDT

WINDS OF 60 TO 80 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE
LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4211 9749 4040 9734 4040 9695 4206 9708

ZAPOTOCNY

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:10 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, May 29, 3:10 PM CDT, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 PM CDT MON MAY 29 2000

NOT MUCH CHANGE IN FCST CONCERN THIS PD...FRONTAL LOCATION AND TSTM
CHCS.  SFC WRMFNT SETTING UP FAR NWRN ZONES WITH STG CAP AROUND AND
A LTL BLO 700 MB SEEN ON 12Z OAX SOUNDING.  FCST 700 MB TEMPS BY
MODELS BULGE THESE WRM MID LVL TEMPS NEWD WITH ETA/AVN BRINGING +14
DEG ISOTHERM INTO NERN NEBR BY 06Z.  NGM WHICH WAS A LTL COOLER AT
00Z BECOMES AS WARM AS AVN BY 12Z WITH +16 THROUGH MUCH OF CWA.
GIVEN SWRLY FLOW ALOFT AND THERMAL RIDGE CURRENTLY IN PLACE IT
APPEARS ETA DRIVES SFC FNT A LTL TOO FAR SE THRU 18Z TUE.  AVN/NGM
LIKED A LTL BETTER HERE...ALTHO WITH GENERAL HEIGHT FALLS SEEN ACRS
WRN U.S...FEEL FNT MAY HAVE A LTL BETTER SUCCESS PUSHING SEWD ON 2ND
NIGHT...I.E. TUE NGT...SO OVERALL WL LEAN TWD NGM THRU 48HRS AND
THEN TWD ETA.

ALTHO MOISTURE IN SFC TO 850 MB LYR IS MODEST...QUESTION IS WHETHER
IT WL BE ENOUGH TO OVERCOME INCREASING WRM MID LVL TEMPS.  STLT
SHOWD WEAK/DECAYING MCV MOVG ACRS CWA THIS AFTN.  WL COUNT ON CAP
HOLDING MOST OF CWA THROUGH EARLY EVENING AS IT MOVES THRU FCST
AREA AND NOT MENTION ANY TSTMS TIL LATE ALL BUT FAR NRN ZONES.  OTRW
LOOKING FOR CNVCTN DVLPG SERN WY/NEBR PNHDL TO MOV OR DVLP E/NE INTO
SD.  ALL THREE MODELS HAVE MAIN UPR DIVERGENT AREA ACRS SD BY 06Z
AND EXPECT MAIN MCS TO TRACK N OF CWA.  HOWEVER...THERE IS SOME
INDICATION OF MESOETA WEAKENING CAP TWD NWRN CWA BY 06Z SO WL CONT
HIGHEST POPS FAR NRN ZONES.  ATTM EXPECT CAP TO HOLD SRN ZONES AND
WL DROP MENTION OF TSTMS THERE AND LOWER IN CNTRL SECTIONS.  CURRENT
LOWS LOOK GOOD.

FOR TUE...WITH FNT EXPECTED HANG UP NWRN ZONES WOULD EXPECT ANOTHER
VERY WARM DAY ACRS THE SE AND WL RAISE HIGHS CLOSER TO FWC
NUMBERS...FAN LOOKS TOO COOL.  WL CONT SMALL MORNING POPS CNTRL/N.

MODELS POINT TO A SIMILAR TRACK OF ANY MCS TUE NGT AS TNGT.  THOUGH
FEEL RISK MAY BE A LTL S AS HEIGHTS OVERALL COULD BE SLIGHTLY
LOWER...AND WL RUN HIGHER POPS CNTRL AND S TUE NGT COMPARED TO
TNGT.  THIS ALSO SHOULD ALLOW FNT TO MAKE A LTL MORE OF A SE PUSH ON
WED WITH COOLER WX FELT AS FAR SE AS OMA/LNK.  WL LEAVE FAR SE HOT.
COMP BTWN FAN/FWC NUMBERS LOOKS BEST ATTM.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, May 29, 8:04 PM CDT, 2 hours 59 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
804 PM CDT MON MAY 29 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN EASTERN NEBRASKA
AND SOUTHWEST IOWA.  SPOTTERS ARE MORE LIKELY TO BE REQUIRED IN
NORTHEAST NEBRASKA BUT MIGHT BE REQUIRED IN THE REST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA OVERNIGHT.

A WARM FRONT FROM NORTHEAST COLORADO ACROSS NORTHEAST NEBRASKA INTO
CENTRAL IOWA WILL HELP FOCUS SOME THUNDERSTORM ACTIVITY ACROSS
NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA.  WHILE NORTHERN NEBRASKA
ALONG WITH SOUTH DAKOTA WILL BE MORE FAVORED FOR SEVERE WEATHER...A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SEVERE
WEATHER LATER TONIGHT INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE
PRIMARY THREAT WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL IS ALSO
POSSIBLE.

THE THUNDERSTORM ACTIVITY OVER WESTERN NEBRASKA WILL LIKELY SPREAD
EAST INTO NORTHEAST NEBRASKA THIS EVENING...PROBABLY AFTER 10 PM...
AND THEN INTO SOUTHEAST NEBRASKA TOWARD OR AFTER MIDNIGHT AND
FINALLY REACH SOUTHWEST IOWA LATE TONIGHT.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:46 PM CDTSevere Thunderstorm WarningOAXAntelope44 min
May 29, 10:16 PM CDTSevere Thunderstorm WarningOAXBoone44 min
May 29, 10:25 PM CDTSevere Thunderstorm WarningOAXMadison, Platte45 min
May 29, 10:25 PM CDTSevere Thunderstorm WarningOAXPierce45 min
May 29, 10:26 PM CDTSevere Thunderstorm WarningOAXAntelope34 min
May 29, 10:59 PM CDTTornado WarningOAXPlatte46 min
May 29, 11:03 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Stanton42 min
May 29, 11:03 PM CDTSevere Thunderstorm WarningOAXSaline, Seward42 min
May 29, 11:09 PM CDTSevere Thunderstorm WarningOAXCuming, Pierce, Wayne36 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders49 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningOAXDodge49 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders34 min
May 29, 11:26 PM CDTSevere Thunderstorm WarningOAXDodge34 min
May 29, 11:38 PM CDTTornado WarningOAXCedar, Wayne52 min
May 29, 11:46 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Douglas, Washington59 min
May 29, 11:46 PM CDTSevere Thunderstorm WarningOAXSarpy59 min
May 29, 11:57 PM CDTSevere Thunderstorm WarningOAXThurston63 min
May 30, 12:04 AM CDTSevere Thunderstorm WarningOAXCass, Otoe56 min
May 30, 12:04 AM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee56 min
May 30, 12:04 AM CDTSevere Thunderstorm WarningOAXGage56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.